Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2000, 3:51 PM MDT for Hettinger County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 1, 2000, 3:51 PM MDT (21:51 UTC)
- Expired
- Jul 1, 2000, 4:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 142 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:17 PM MDT | Thunderstorm Wind 55 E | Regent, ND | Tree's toppled by the winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -522 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246 WUUS53 KBIS 012152 SVRBIS NDC041-012230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 351 PM MDT SAT JUL 1 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 430 PM MDT * AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF REGENT...OR ABOUT 37 MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REGENT AT 4 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4639 10280 4630 10261 4660 10208 4660 10250 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:15 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 1, 2:15 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SAT JUL 01 2000 WILL USE ETA MODEL FOR FCST SOLUTION. S/WV ENERGY OVR MT WL ROTATE INTO THE REGION BETWEEN 00Z-06Z THIS EVENING WITH A BROAD AREA OF LO PRES CENTERED OVR SCNTL SD. SYS WL BRING -4 TO -10 LI'S AND CAPES OVR 3000 J/KG OVR EASTERN HALF OF ND THIS EVENING. WL SEE TSRA ACTIVITY TO INCREASE LATE THIS AFTN AND TNGT WITH FEW SVR AFT 00Z. 2ND S/WV WL MOV ACRS NWRN CWA BY 12Z SUN AND MOV ALONG THE CAN/ND BRDR DURING THE DAY. A 3RD S/WV WL PUSH INTO WRN CWA SUN NGT AND MOV EAST THRU THE NRN AREAS OF THE REGION. UNSTABLE AIR WL KEEP LI'S BLOW ZERO WITH CAPES 800 TO AROUND 3000 J/KG THRU SUN NGT. TSRA EXPECTED THRU THE FCST PERIOD WITH THIS PATTERN. EXTENDED FCST...UNSETTLED PATTERN WILL CONT INTO MID WEEK WITH A CHC OF TSRA THRU WED. A DRIER PATTERN LIKELY LATE IN THE WEEK PER MRF RUN. .BIS...NONE. RGT
In the hours before
Local storm report, Jul 1, 3:33 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT SAT JUL 01 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM HETTINGER ND .88 INCH HAIL
07/01/00 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:15 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 45 min |
| Jul 1, 4:07 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 23 min |
| Jul 1, 4:35 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.